Winter Storm, Alpena
- When
- February 5, 4:00 AM EST to 2:00 PM EST
- Where
- Alpena forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.064, -83.460 (the zone’s center; the record gives no point)
A low pressure system strengthened rapidly as it moved northward, passing by Georgian Bay on the 5th. Heavy snow on the west side of the system arrived late in the day on the 4th, with the heaviest snow in Northeast Lower Michigan.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system strengthened rapidly as it moved northward, passing by Georgian Bay on the 5th. Heavy snow on the west side of the system arrived late in the day on the 4th, with the heaviest snow in Northeast Lower Michigan. There was a gradual transition to lake effect snow late on the 5th and into the 6th as the system departed and cold air flooded the region. By then, the heavier snow shifted into the snowbelts of Eastern Upper and Northwest Lower Michigan. Strong and gusty winds, starting from the east and eventually turning to the northwest, produced blowing and drifting snow throughout the storm. Snowfall totals were in excess of 10 inches across a broad portion of North Central and Northeast Lower Michigan. Maximum accumulations, 16 to 18 inches, occurred near Alpena and Rogers City. The snow and winds contributed to a fatal auto accident near Spratt in Alpena County, when a pickup truck skidded off M-65 into a ditch and overturned, killing the driver. Heavy snowfall was somewhat less widespread in the lake effect snowbelts to the west of I-75, but there were still storm totals near in foot in spots near Whitefish Bay, as well as north of M-72.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 4, 11:20 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1120 PM EST SAT FEB 4 2006
.UPDATE...COVERAGE/INTENSITY OF SNOW HAD INCREASED GREATLY SINCE 10
PM...AS THE CORE OF THE UPPER LOW DEPICTED ON WATER VAPOR IMAGERY
ROLLS N/NE. PER AREA RADAR/SATELLITE TRENDS AND THE 0Z NAM...DEPICTING
0.50 OR GREATER QPF ACROSS A WIDE SWATH OF NORTHERN LOWER MICHIGAN...
PUSHED WARNINGS ANOTHER TIER WEST...INTO COUNTIES FROM CHEBOYGAN SOUTH
THROUGH ROSCOMMON...WHERE SNOWFALL RATES AVERAGING 1/2 TO 1 INCH PER
HOUR FOR THE NEXT 8-12 HOURS WILL PRODUCE WARNING CRITERIA
ACCUMULATION. ALSO...EXPANDED SNOW/BLOWING SNOW ADVISORIES TO
INCLUDE THE REMAINDER OF NORTHERN LOWER MICHIGAN COUNTIES NOT
ALREADY INCLUDED IN HEADLINES. CONTINUED WARNINGS FOR THE EASTERN 1/3
OF NORTHERN LOWER MICHIGAN...WHERE STORM TOTALS COULD APPROACH A FOOT
IN A FEW LOCATIONS.
ON THE OTHER HAND...DUE TO DRY AIR ON THE PERIPHERY OF THE SYNOPTIC
SYSTEM...SNOW HAS STRUGGLED TO PUSH INTO AREAS ALONG AND WEST OF
I-75 ACROSS EASTERN UPPER MICHIGAN...AND THIS SHOULD CONTINUE TO BE
THE CASE FOR THE REST OF THE NIGHT. THUS...ADJUSTED POPS/SNOW
AMOUNTS ACROSS THE WESTERN HALF OF EASTERN UPPER MICHIGAN OVERNIGHT.
ROWLEY
&&
.PREV DISCUSSION...ISSUED 406 PM EST SAT FEB 4
DISCUSSION...TONIGHT...FORECAST CONCERNS OBVIOUSLY CONTINUE TO
REVOLVE AROUND IMPACT OF STRONG STORM SYSTEM APPROACHING FROM THE
SOUTH. SURFACE LOW CONTINUED TO DEEPEN LATE THIS AFTERNOON AS IT
LIFTED N ACROSS ERN OHIO (PRESSURE HAS DROPPED ABOUT 10 MB PAST 12
HRS -- FROM 1000 TO 990 MB). LOW IS FORECAST TO DEEPEN FURTHER
TONIGHT...TO 980 MB BY 12Z SUN WHEN IT/LL BE ALONG THE S SHORE OF
GEORGIAN BAY. ASSOCIATED NEGATIVELY TILTED UPPER TROUGH WILL LIFT
INTO THE ERN GREAT LAKES THIS EVENING...AS MID LEVEL (500 MB)
CIRCULATION CLOSES OFF OVER SRN LOWER MI BETWEEN 00-06Z.
DEEP WAA/ISENTROPIC ASCENT...COUPLED WITH IMPRESSIVE 500-300 MB
DIVERGENCE...QG FORCING FOR ASCENT...AND 1000-500 MB RH > 90% WILL
PRODUCE/MAINTAIN A BROAD AREA OF PRECIPITATION THROUGH THE NIGHT
(PER CURRENT RADAR TRENDS). MODELS HAVE TRENDED JUST A BIT FARTHER W
WITH MOISTURE/QPF...WHICH SEEMS VERY REASONABLE GIVEN DEVELOPING
CLOSED CIRCULATION ALOFT (DEEP E FLOW) AND DUMBBELL AFFECT FROM
PRE-EXISTING MID LEVEL IMPULSE OVER THE CENTRAL LAKES. WITH 2.5-3.0
GM/KG 700-750 MB MIXING RATIOS STREAMING IN FROM THE E AND STRONG
ISENTROPIC ASCENT...A SOLID 6-7 INCHES APPEARS VERY LIKELY TONIGHT
ALONG AND E OF A LINE FROM ROGERS CITY...TO ATLANTA...TO MIO...TO
WEST BRANCH. A GENERAL 3-5 INCH SNOW IS EXPECTED ALONG THE I-75
CORRIDOR FROM CHEBOYGAN...TO GAYLORD...TO HOUGHTON LAKE. FROM 1 TO 3
INCHES IS EXPECTED ELSEWHERE. LAKE ENHANCEMENT POTENTIAL DOESN/T
LOOK GREAT TONIGHT...PERHAPS INCREASING A BIT TOWARD DAYBREAK AS 850
MB AND 925 MB TEMPS DROP OFF TO AROUND -8C.
A WARM BOUNDARY LAYER (THANKS IN PART TO LAKE HURON) HAS HELPED KEEP
SOME OF THE PRECIP RAIN NEAR LAKE HURON. THAT APPEARS TO BE ENDING
AS DYNAMIC AND MELTING-INDUCED COOLING (HEAVIER PRECIP) MOVE INTO
THE REGION.
IN ADDITION TO THE SNOW...THE DEEPENING LOW WILL GENERATE STRONG
WINDS STARTING LATER THIS EVENING. WITH N WINDS LIKELY GUSTING TO
NEARLY 40 MPH (ESPECIALLY ALONG LAKE SHORE AREAS). BLOWING AND
DRIFTING SNOW WILL BECOME A MAJOR CONCERN AFTER MIDNIGHT (ESPECIALLY
OVER ERN AREAS).
BOTTOM LINE...WILL MAINTAIN ALL WARNINGS AND ADVISORIES FOR TONIGHT
THROUGH NOON SUNDAY.
SMITH
LONGER TERM ISSUES (SUNDAY AND BEYOND)...LONG WAVE TROUGH TAKING UP
RESIDENCE ACROSS EASTERN NORTH AMERICA FOR THE COMING WEEK...SO A
RETURN TO SOME SEMBLANCE OF REAL WINTER WEATHER FOR THE WESTERN
GREAT LAKES RIGHT THROUGH THE EXTENDED PERIOD. TRANSITION FROM
SYNOPTIC/LAKE ENHANCED SNOW TOWARD MORE PURE LAKE EFFECT SNOW
SHOWERS EXPECTED SUNDAY...WHICH CONTINUES THROUGH MONDAY. SO SNOW
AMOUNTS WILL BE THE BIG ISSUE OVER THE NEXT 48 HOURS.
SUNDAY...OCCLUDING SURFACE LOW FORECAST TO BE NEAR THE EASTERN END
OF GEORGIAN BAY SUNDAY MORNING...AND EXPECTED TO LIFT NORTHEAST INTO
WESTERN QUEBEC BY MONDAY. DEEP LAYER CYCLONIC FLOW WILL REMAIN IN
ITS WAKE ACROSS THE STATE THROUGH SUNDAY NIGHT...AS COLDER AIR
FILTERS IN FROM THE NORTH. EXPECT TO SEE SOME SYNOPTIC SNOW
CONTINUING ACROSS NORTHEAST LOWER/FAR EASTERN UPPER MI AT THE START
OF THE PERIOD...WHICH SHOULD WIND DOWN DURING THE MORNING HOURS AS
STRONGER FORCING LIFTS NORTHEAST AND IS REPLACED BY ISENTROPIC
DOWNSLOPE. STILL MIGHT GET ANOTHER COUPLE OF INCHES DURING THE
MORNING HOURS...ENHANCED A BIT BY LAKE HURON WHERE SLIGHTLY COLDER
TEMPERATURES AND HIGHER INVERSION HEIGHTS WILL MAKE ENHANCEMENT MORE
FAVORABLE. ACROSS THE REST OF THE FORECAST AREA WILL BE COLD ENOUGH
BY SUNDAY MORNING TO SUPPORT LAKE EFFECT SNOW SHOWERS AS 850MB
TEMPERATURES SINK DOWN TO AROUND -10C TO START...THEN DROP TO AROUND
-12C TO -14C DURING THE AFTERNOON. INVERSION HEIGHTS ALSO RISE TO
AROUND 850MB OR SO AS WINDS BACK THROUGH THE DAY FROM DUE NORTH TO
NORTHWEST DURING THE AFTERNOON HOURS. FROM A PURE LAKE EFFECT
STANDPOINT PARAMETERS ARE NOT SPECTACULAR FOR SIGNIFICANT SNOW
AMOUNTS...THE WILDCARD IS THE DEEP LAYER MOISTURE IN PLACE AND HOW
MUCH THAT WILL IMPROVE SNOWFALL EFFICIENCY. IN GENERAL WILL
PROBABLY CARRY 1-2/1-3 INCH TYPE AMOUNTS IN NORTH-NORTHWEST FLOW
AREAS DURING THE DAY SUNDAY. ACROSS NORTHEAST LOWER COMBINATION OF
MORNING SYNOPTIC/ENHANCED SNOWFALL AND SOME AFTERNOON BANDS OFF LAKE
HURON COULD BRING ANOTHER 2-4 INCHES OF TOTAL SNOWFALL HERE...SO
STORM TOTAL AMOUNTS APPROACHING 10 INCHES ANTICIPATED ACROSS SOME
PORTIONS OF THE WARNING AREA.
SUNDAY NIGHT...SHORT WAVE TROUGH/MID LEVEL SPEED MAX ROTATES AROUND
THE WESTERN PERIPHERY OF OCCLUDED CIRCULATION OVER QUEBEC...MOSTLY
SKIRTING AROUND NORTHERN MI THOUGH OVERALL FEATURE APPEARS TO HAVE
LITTLE MOISTURE WITH IT...HOWEVER ANOTHER REINFORCING SURGE OF
DEEPER MOISTURE MAY ROTATING BACK ACROSS NORTHERN MI DURING THE
NIGHT...WHICH COMBINED WITH 850MB TEMPERATURES AVERAGING AROUND -15C
WILL KEEP THE THREAT FOR LAKE EFFECT SNOW SHOWERS GOING IN FAVORED
NORTHWEST FLOW AREAS OFF LAKES SUPERIOR/MICHIGAN. PROBABLY A LITTLE
BETTER THREAT FOR ACCUMULATIONS WITH A MORE STEADY WIND DIRECTION
AND INVERSION HEIGHTS POKING UP ABOVE 850MB. COULD END WITH SOME
ADVISORY CRITERIA AMOUNTS AROUND WHITEFISH BAY AND ACROSS TYPICAL
NORTHWEST FLOW SNOWBELTS IN NORTHWEST LOWER. MAY ALSO SEE A STRIPE
OF BETTER ACCUMULATIONS FROM ROGERS CITY OVER TO THUNDER BAY IF
WINDS SET UP RIGHT TO PUSH A SNOW BAND OFF LAKE HURON INTO THIS AREA.
GUSTY NORTHWEST WINDS EXPECTED THROUGHOUT SUNDAY GIVEN STRONG
PRESSURE GRADIENT IN PLACE...COLD ADVECTION/ISENTROPIC DESCENT
HELPING DOWNWARD MOMENTUM TRANSFER WITH MIXED LAYER WINDS AVERAGING
35-45KTS. EXPECT SUSTAINED WINDS IN THE 20-30MPH RANGE...WITH GUSTS
30-40MPH INLAND AND UPWARDS OF 45MPH ALONG LAKESHORE AREAS WITH AN
ONSHORE WIND COMPONENT. SO BLOWING SNOW WILL BE AN ISSUE...
SITUATION MAY END UP REQUIRING A WIND ADVISORY (AT LEAST ALONG THE
LAKE MICHIGAN SHORELINE COUNTIES) AND/OR A SNOW/BLOWING SNOW
ADVISORY FOR AREAS CURRENTLY NOT UNDER HEADLINES. GIVEN FORECAST
SNOW AMOUNTS ACROSS NORTHWEST LOWER NOT INCLINED AT THIS POINT TO
PUT UP A SECOND PERIOD HEADLINE.
MONDAY...LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH MONDAY NIGHT
AS WINDS REMAIN GENERALLY FROM THE NORTHWEST...850MB TEMPERATURES
STILL HOVERING CLOSE TO -15C...AND LINGERING MOISTURE WRAPPING IN
FROM THE NORTH WITH RESPECTABLE INVERSION HEIGHTS (850-900MB).
EXTENDED PERIODS (TUESDAY THROUGH SATURDAY)...SEVERAL SHORT WAVE
TROUGHS FORECAST TO COME ACROSS THE TOP OF THE WESTERN +PNA RIDGE...
REINFORCING THE EASTERN LONG WAVE TROUGH. EVENTUALLY WESTERN RIDGE
FORECAST TO AMPLIFY SHARPLY BY NEXT WEEKEND...WHICH WOULD OPEN THE
DOOR FOR SOME REALLY COLD AIR TO SWEEP INTO THE WESTERN LAKES. LAKE
INDUCED SNOW SHOWERS TO CONTINUE TUESDAY...GFS HAS BEEN TRENDING
FARTHER SOUTH WITH MIDWEEK SHORT WAVE TROUGH DROPPING ACROSS THE
CENTRAL PLAINS. SURFACE RIDGING TRYING TO BUILD INTO THE STATE SO
THAT MAY BE OUR BEST CHANCE OF SEEING DRY WEATHER OVERALL WITH
POTENTIAL LAND BREEZE DOMINANCE KEEPING LINGERING LES MOSTLY
OFFSHORE. THINGS GET A LITTLE MORE MURKY TOWARD THE END OF THE WEEK
TRYING TO DETERMINE TIMING/STRENGTH OF INDIVIDUAL CLIPPER WAVES
DROPPING IN FROM THE NORTHWEST. OVERALL HOWEVER LOOKS TO BE
TRENDING COLDER/SNOWIER FOR THE THURSDAY-SATURDAY TIME FRAME...BOTH
GFS AND ECMWF TRYING TO SHOVE SUB -20C 850MB TEMPERATURES INTO THE
STATE BY NEXT SATURDAY. TEMPERATURES WILL AVERAGE BELOW NORMAL
THROUGH THE WEEK...WITH POTENTIAL FOR HIGHS NEXT WEEKEND IN THE
TEENS (OR COLDER).
JPB
&&
.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...UNTIL
NOON SUNDAY...MIZ017-018-022>024-028>030-034>036-041-042.
SNOW AND BLOWING SNOW ADVISORY...UNTIL 6 AM SUNDAY...
MIZ016-019>021-025>027-031>033.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 418 PM EST SAT FEB 4 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-051100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 418 PM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SNOW AND GUSTY WINDS WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY SNOW AND BLOWING SNOW WILL CONTINUE INTO SUNDAY ACROSS MUCH OF NORTHERN MICHIGAN. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. EXPECT GUSTY NORTHWEST WINDS ACROSS ALL OF NORTHERN MICHIGAN SUNDAY THROUGH SUNDAY NIGHT. LAKE EFFECT SNOW SHOWERS WILL PRODUCE ACCUMULATING SNOW ACROSS EASTERN UPPER AND NORTHWEST LOWER MICHIGAN...SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GAYLORD. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMITH/JPB
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492583, 5492629, 5492624, 5492625, 5492628, 5492582, 5492584, 5492585, 5492621, 5492626, 5492627, 5492622, 5492623, 5492631, 5492630, 5492632.